North Carolina, 2025

Flash Flooding and Hail in North Carolina, May 29, 2025

May 29, 2025 · NWS RAH · 26 events in 11 counties and zones

Storms over South Carolina in association with a mid-level system tracked into central North Carolina in the afternoon and evening hours. The storms initially produced a wind damage and isolated hail threat.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$81,000
Crop damage
None recorded
Events
26

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RAH wrote it up.

Storms over South Carolina in association with a mid-level system tracked into central North Carolina in the afternoon and evening hours. The storms initially produced a wind damage and isolated hail threat. Thereafter, the event evolved into a flash flood threat, with training and back building storms resulting in 3 or more inches per hour rainfall rates from Albemarle to Greensboro to Burlington to Henderson.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the first event at May 29, 1:43 PM EST, 47 minutes earlier.

Area forecast discussion, May 29, 1:43 PM EST, 47 minutes before
Area Forecast Discussion
National Weather Service Raleigh NC
243 PM EDT Thu May 29 2025

.SYNOPSIS...
A mid and upper-level disturbance will move northeast across the
Carolinas this afternoon and evening. Low pressure will strengthen
across the lower Ohio Valley later tonight and across and offshore
the Middle Atlantic Friday and Friday night. A trailing, strong cold
front will move across the southern Middle Atlantic and Carolinas
Friday afternoon and evening.

&&

.NEAR TERM /TONIGHT/...
As of 240 PM Thursday...

...Level 1/Marginal Threat for severe storms through
this evening...

A series of convective-enhanced impulses/MCVs will move through the
region this afternoon, ahead of a southern stream shortwave trough
currently positioned over the mid south. This trough is expected to
track east-northeast through the area this evening and tonight.

Rain and storms chances will increase significantly between 18-21z,
as these disturbances move into the area. Scattered to numerous
showers and thunderstorms are likely, with the best coverage and
potentially strongest storms enhanced by the sea-breeze boundary
that's expected to advance inland. The strongest storms,
particularly any that forms into a cluster, will be capable of
strong to locally damaging wind gusts.

The severe threat is expected to diminish this evening as boundary
layer(BL) stabilization sets in with the loss of daytime heating.
Additionally, weak mid-level lapse rates will further limit storm
intensity. However, rain chances will persist through the overnight
hours, as 500mb height falls on the order of 40-60m overspread the
region.

&&

.SHORT TERM /FRIDAY AND FRIDAY NIGHT/...
As of 240 PM Thursday...

...There remains a Level 2/Slight Risk of Severe Storms Friday afternoon
and evening...

A strong mid-level trough centered across the Ohio and Tennessee
Valleys Friday morning will shift eastward, reaching the Carolinas
Friday evening and Friday night. At the surface, a pre-frontal sfc
trough located along the lee of the Appalachians will advance
eastward during the afternoon and evening, preceding the main cold
front expected to sweep east across the area later in the evening.

After any lingering morning convection, a brief reprieve is expected
before more widespread development of showers and storms in the
afternoon  as strong synoptic scale lift(80-110 meter 500mb height
falls) and associated mid and upper jet spreads in from the west.

This lull will allow for partial daytime heating, with highs in the
upper 70s to lower/mid 80s. Combined with surface dewpoints in the
lower to mid 60s F, this should yield moderate destabilization
across central NC.

A pre-frontal band of showers and thunderstorm is expected to cross
the mountains in the late morning to early afternoon, progressing
eastward through the area between 18 to 00z. Additionally, closely-
spaced convective re-development is likely along the actual cold
front, which should exit eastern counties by around 03z Saturday.

The leading pre-frontal convective band appears most likely to bring
the greatest severe threat. Given strong 0-6 km shear of 50-60 kts,
Large hail and damaging wind gusts will be the primary hazards. An
isolated tornado will also be possible. The severe threat appears
greatest from 2-8pm in the west, to 4-10 pm in the east.

Skies are expected to clear out from west to east after midnight
with CAA during the latter half of the night allowing for seasonably
cool overnight lows Saturday morning in the lower to mid 50s across
the across the NW to around 60 east. &&

.LONG TERM /SATURDAY THROUGH THURSDAY/...
As of 155 PM Thursday...

* Marginal (1/5) risk for severe weather on Saturday in the
  northeast. Scattered thunderstorms may pose a threat for hail and
  damaging winds.

* Multiple rounds of unsettled weather are possible over the weekend
  associated with multiple shortwave troughs.

The mid and upper level trough will continue to pivot over the
region, with multiple embedded shortwave troughs expected to impact
the region. The first shortwave will move through the region
Saturday, increasing rain chances in the north and east. Scattered
thunderstorms may develop in the afternoon and evening. Long,
straight hodographs suggest that with any cells that form, hail and
damaging winds are possible. Another shortwave trough will move
through the region Sunday afternoon, bringing a slight chance of
showers during the afternoon through night. The final shortwave
should pivot across the region on Monday, allowing for a slight
chance of afternoon thunderstorms in the Coastal Plain. High
pressure and deep ridging is expected to start to build in on
Tuesday, leaving a dry forecast for the majority of the rest of the
extended period. Otherwise, rain chances increase again Thursday
afternoon as another cold front approaches the region.

In terms of temperatures, the long term will be dominated by a
warming trend after the slight cool down from the cold fropa on
Friday. Expect maximum temperatures to increase from the mid 70s to
low 80s on Saturday, to the upper 80s to low 90s on Thursday. Low
temperatures will increase from the 50s on Saturday night, to the
upper 60s to low 70s by Thursday night.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
As of 200 PM Thursday...

24-hour TAF period: MVFR ceilings continue to be observed early this
afternoon at many sites across central NC, especially the northern
Piedmont. Daytime heating and mixing should help lift these ceilings
to the low VFR range over the next few hours, latest to occur at INT
and GSO. Meanwhile, destabilization and a series of mid/upper
disturbances will bring scattered showers and storms to the region
this afternoon and evening, with coverage increasing from west to
east between 18z and 22z. Locally gusty winds and MVFR conditions
will be possible in any storms, which was highlighted with a PROB30
group at all TAF sites. An area of more stratiform rain is then
expected to move across central NC overnight tonight, particularly
in the south and east, with accompanying MVFR ceilings/visibilities.
Once this rain exits, ceilings are expected to lower to the IFR
range in many areas early Friday morning. LIFR and fog/mist will
even be possible around 09z to 13z, mainly around the Triad where
some partial clearing could occur. Ceilings will then lift to MVFR
around mid morning and VFR by late morning and early afternoon.

Outlook: Strong to severe thunderstorms will be possible along and
ahead of a cold front on Fri, and a few showers/storms may redevelop
with daytime heating, especially around RWI, on Sat. Additionally,
gusty surface winds are expected from the southwest Fri and west
northwest Sat. VFR conditions and dry weather are expected early
next week.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...MWS
NEAR TERM...CBL
SHORT TERM...CBL
LONG TERM...LBH
AVIATION...Danco/MWS
Hazardous weather outlook, May 29, 5:28 AM EST, 9 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
628 AM EDT Thu May 29 2025

NCZ007>011-021>028-038>043-073>078-083>086-088-089-301200-
Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance-
Orange-Durham-Franklin-Nash-Edgecombe-Davidson-Randolph-Chatham-Wake-
Johnston-Wilson-Stanly-Montgomery-Moore-Lee-Harnett-Wayne-Anson-
Richmond-Scotland-Hoke-Cumberland-Sampson-
628 AM EDT Thu May 29 2025

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Today and tonight.

Scattered storms will develop this afternoon through evening. The
strongest storms and any that cluster will be capable of strong to
locally damaging wind gusts.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Severe thunderstorms are expected Friday. Although large hail and
damaging wind gusts will be the primary hazards, an isolated
tornado or two will also be possible.

A few storms with small hail will also be possible Saturday
afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed, especially during the afternoon
Friday.

In the hours before

Special weather statement, May 29, 1:54 PM EST, 36 minutes before
Special Weather Statement
National Weather Service Raleigh NC
254 PM EDT Thu May 29 2025

NCZ074-075-292000-
Montgomery NC-Moore NC-
254 PM EDT Thu May 29 2025

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL MOORE AND SOUTHEASTERN
MONTGOMERY COUNTIES THROUGH 400 PM EDT...

At 253 PM EDT, Doppler radar was tracking a strong thunderstorm near
Biscoe, or 10 miles southeast of Troy, moving northeast at 20 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Southern Pines, Carthage, Pinehurst, Whispering Pines, Robbins,
Candor, Taylortown, Vass, Cameron, and Seven Lakes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3529 7989 3552 7941 3552 7938 3523 7920
      3518 7982
TIME...MOT...LOC 1853Z 246DEG 19KT 3528 7974

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

JD

The radar

The Raleigh/Durham radar (KRAX), 92 km away, was scanning. The volume nearest the first event began at 19:29 UTC.

Open the radar archive at this moment

Event by event

19 flash flood, 5 thunderstorm wind, 2 hail. Local standard time, as filed.

Hail, Moore

When
May 29, 2:30 PM EST
Where
Moore County, 1.51 mi NNE of Southern Pines Arpt
Measured
1 in hail
Reported by
911 Call Center
Coordinates
35.250, -79.370

Quarter inch hail was reported.

Thunderstorm Wind, Moore

When
May 29, 2:35 PM EST
Where
Moore County, 0.55 mi N of Vass
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
35.258, -79.282

A tree was reported down in the town of Vass.

Hail, Harnett

When
May 29, 3:10 PM EST
Where
Harnett County, 0.36 mi SE of Anderson Creek
Measured
1 in hail
Reported by
911 Call Center
Coordinates
35.277, -78.925

Quarter size hail was reported.

Thunderstorm Wind, Cumberland

When
May 29, 3:53 PM EST
Where
Cumberland County, 0.23 mi ESE of Godwin
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
35.219, -78.676

A tree was down at Dunn Road and McLean Street.

Thunderstorm Wind, Cumberland

When
May 29, 4:00 PM EST
Where
Cumberland County, 1.98 mi ENE of Godwin
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
35.229, -78.647

A tree was down at Dunn Road and Rhodes Pond Road.

Thunderstorm Wind, Johnston

When
May 29, 4:26 PM EST
Where
Johnston County, 1.71 mi SE of Blackman Xrds
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Utility Company
Coordinates
35.352, -78.410

Tree down on power lines were down at Oak Forest Road and Hayes Road, resulting in power outages.

Flash Flood, Cumberland

When
May 29, 4:50 PM EST
Where
Cumberland County, 1.33 mi WSW of Clifdale to 1.28 mi SW of Clifdale
Cause
Heavy Rain
Reported by
Public
Coordinates
35.060, -79.040

Street/road flooding was reported.

Thunderstorm Wind, Guilford

When
May 29, 4:52 PM EST
Where
Guilford County, 0.56 mi N of Guilquarry
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
36.238, -79.981

Trees were down in Stokesdale.

Flash Flood, Stanly

When
May 29, 5:45 PM EST
Where
Stanly County, 2.6 mi N of Millingport to 2.58 mi NNW of Millingport
Cause
Heavy Rain
Reported by
CoCoRaHS
Coordinates
35.418, -80.320

Flooding was reported on Pauls Crossing Road.

Flash Flood, Stanly

When
May 29, 6:23 PM EST
Where
Stanly County, 1.64 mi S of Halls Ferry Jct to 1.7 mi S of Halls Ferry Jct
Cause
Heavy Rain
Reported by
Public
Coordinates
35.406, -80.227

Flooding was reported at the intersection of Austin Road and Old Salisbury Road in Albemarle.

Flash Flood, Stanly

When
May 29, 7:20 PM EST
Where
Stanly County, 1.65 mi ENE of Albemarle to 1.72 mi ENE of Albemarle
Cause
Heavy Rain
Reported by
Public
Coordinates
35.382, -80.194

High water was reported across the road at US Highway 52 near Boyd Street.

Flash Flood, Stanly

When
May 29, 7:22 PM EST
Where
Stanly County, 0.43 mi N of Isenhour to 0.24 mi NNE of Isenhour
Cause
Heavy Rain
Reported by
Public
Coordinates
35.456, -80.171

Water was reported over the roadway on Old Whitney Road, making the road impassable.

Flash Flood, Orange

When
May 29, 7:40 PM EST
Where
Orange County, 7.47 mi NE of Schley to 7.71 mi NE of Schley
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
36.215, -78.963

Water was reported on Bunny Road near David Robinson Drive.

Flash Flood, Guilford

When
May 29, 7:45 PM EST
Where
Guilford County, 2.1 mi SE of Greensboro to 2.39 mi SE of Greensboro
Cause
Heavy Rain
Reported by
Public
Coordinates
36.046, -79.777

Street flooding was reported near MLK Jr Drive and on the ramp to I-40.

Flash Flood, Orange

When
May 29, 7:45 PM EST
Where
Orange County, 1.14 mi W of Occoneechee to 1.05 mi WSW of Occoneechee
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
36.073, -79.100

Roads were impassible on Exchange Park Lane and South Churchton Street in Hillsborough.

Flash Flood, Alamance

When
May 29, 8:00 PM EST
Where
Alamance County, 0.44 mi SSW of Glen Raven to 0.58 mi SSE of Glen Raven
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
36.114, -79.474

West Webb Avenue near Flora Avenue and Park Road was closed due to flooding.

Flash Flood, Durham

When
May 29, 8:00 PM EST
Where
Durham County, 0.36 mi NE of Rougemont to 0.44 mi S of Rougemont
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
36.224, -78.926

Flooding was reported around Rougemont.

Flash Flood, Alamance

When
May 29, 8:00 PM EST
Where
Alamance County, Elon College to 0.65 mi N of Elon College
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
36.100, -79.500

High water was reported on roadways in Elon.

Flash Flood, Granville

When
May 29, 8:10 PM EST
Where
Granville County, 1.14 mi SW of Oxford to 1.07 mi SW of Oxford
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
36.310, -78.596

Penn Avenue in Oxford was closed due to high water.

Flash Flood, Orange

When
May 29, 8:18 PM EST
Where
Orange County, 2.64 mi W of Mc Dade to 2.94 mi W of Mc Dade
Cause
Heavy Rain
Property damage
$50,000
Reported by
911 Call Center
Coordinates
36.178, -79.217

A road was washed out near Lib Road and Pentecost Road in Cedar Grove.

Flash Flood, Vance

When
May 29, 8:25 PM EST
Where
Vance County, 1.1 mi WSW of Henderson to 1.24 mi SW of Henderson
Cause
Heavy Rain
Property damage
$20,000
Reported by
911 Call Center
Coordinates
36.324, -78.419

A car was stuck in flood waters at Dabney Drive and Corbitt Road.

Flash Flood, Vance

When
May 29, 8:29 PM EST
Where
Vance County, 0.15 mi NE of Henderson to 0.04 mi ENE of Henderson
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
36.331, -78.398

Water was reported on the roadway at Hamilton Street and North Garnett Street.

Flash Flood, Durham

When
May 29, 8:30 PM EST
Where
Durham County, 2.49 mi W of Orange Factory to 2.56 mi W of Orange Factory
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
36.129, -78.925

Flooding occurred on both sides of 1100 Mason Road, making it impassable.

Flash Flood, Vance

When
May 29, 8:32 PM EST
Where
Vance County, 0.57 mi W of Greystone to 0.42 mi WSW of Greystone
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
36.369, -78.360

Kirby Lane at US Highway 1 was closed due to high water.

Flash Flood, Vance

When
May 29, 8:34 PM EST
Where
Vance County, 1.13 mi SSW of Henderson to 1.11 mi SSW of Henderson
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
36.315, -78.406

Nicholas Street at Epsom Road was closed due to high water.

Flash Flood, Vance

When
May 29, 8:37 PM EST
Where
Vance County, 2.56 mi WSW of Henderson to 2.49 mi WSW of Henderson
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
36.319, -78.444

Marsha Avenue at Cameron Drive was closed due to flooding.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2025Every state in 2025This day in weather historyWarnings in North Carolina, May 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1255174, 1255169, 1255171, 1255176, 1255177, 1255170, 1256421, 1255173, 1256423, 1256430, 1256433, 1256435, 1256438, 1256439, 1256442, 1256447, 1256450, 1256453, 1256455, 1256456, 1256457, 1256469, 1256458, 1256459, 1256460, 1256461.